Search in the Abstract Database

Search Abstracts 2015

* = Presenting author

P458 Cutaneous events during anti-tumour necrosis factor (anti-TNF) treatment at a London Inflammatory Bowel Disease (IBD) centre

C. Lim*1, T. Shepherd2, E. Cronin2, K. Greveson2, M. Hamilton2, C. Murray2

1UCL, Gastroenterology , London, United Kingdom, 2Royal Free London NHS Foundation Trust, Department of Gastroenterology, London, United Kingdom

Background

Anti-TNF agents are important in the treatment of IBD. Studies have reported paradoxical skin inflammation in patients receiving anti-TNF therapy: Cleynen reported 22.5%[203/922] patients on infliximab (IFX) developed a skin problem (58% psoriaisiform or eczematous)(1) and a smaller study by Wlodarczyk, reported 60% to have skin manifestations (44% psoriaisiform, 22% eczema)(2).

Methods

We aimed to identify IBD patients at our hospital that developed skin pathology attributed to anti-TNF therapy. All IBD patients currently receiving anti-TNF therapy were asked to complete a questionnaire. 50%[117/233] patients responded.

Results

117[64 male] IBD patients, 77%[90/117] on IFX and 23%[27/117] on adalimumab, responded. Median age[range] 40[19-78]years. 83%[97/117] white Caucasian, 9%[11/117] Asian, 3%[4/117] Afro-Caribbean and 3%[4/117] other. 86%[101/117] had Crohn's disease, 9%[10/117] ulcerative colitis and 5%[6/117] indeterminate colitis.

34%[40/117] had a skin complaint whilst on anti-TNF, of which 26%[31/117] attribute it to the anti-TNF agent (21%[19/90] IFX; 44%[12/27] adalimumab). Of those 31, 74%[23/31] were taking concurrent IBD medication: 45%[14/31] aminosalicylate; 54%[17/31] thiopurine; 3%[1/31] methotrexate; 6%[2/31] corticosteroid.

77%[24/31] of those with skin complaints thought secondary to anti-TNF therapy had a formal opinion from a clinician (38%[9/24] by a dermatologist). 38%[9/24] had eczema, while 21%[5/24] had a cutaneous infection (either fungal, viral or bacterial), 1[4%] had drug induced systemic lupus erythematosus (SLE), and 1[4%] psoriasis. 33%[8/24] could not recall the diagnosis, however the most common descriptors chosen were crusty, dry, red itchy skin, appearing mostly on face and legs (those with eczema described dry, crusty, red itchy skin mostly on face, legs and arms).

58%[18/31] required treatment: 89%[16/18] topical treatment; 39%[7/18] steroids; 28%[5/18] antibiotic/antifungal/antiviral treatment; 11%[2/18] non-steroidal treatment for dermatitis; 39%[7/18] could not recall the treatment. 50%[9/18] continued to have the skin complaint following treatment.

6%[2/31] had to stop anti-TNF due to the skin complaint: the patient with impetigo discontinued adalimumab, while the patient with drug-induced SLE switched from IFX to adalimumab.

Conclusion

We report similar figures (26%) to larger studies of skin complaints in patients on anti-TNF therapy(1). Inflammatory skin disease (eczema) was the commonest skin complaint seen in our cohort. The majority of patients had their skin complaint reviewed by a medical professional and in only 2 cases was anti-TNF therapy stopped. Medical, specifically early dermatological, review is advised to direct treatment and prevent anti-TNF withdrawal (1).

References:

[1] I Cleynen, (2012), Paradoxical inflammation induced by anti-TNF agents in patients with IBD, Nature Reviews. Gastroenterology & Hepatology, 496-503, 9(9)

[2] M Wlodarczyk , (2014), Correlations between skin lesions induced by anti-tumor necrosis factor and selected cytokines in Crohn's disease patients. , World Journal of Gastroenterology, 7019-26, 20(22)